Pennsylvania, 2018Flash Flooding in Pennsylvania, September 18, 2018
September 18, 2018 · NWS BGM · 2 events in 1 county or zone
A warm front positioned over Northeast Pennsylvania acted as the focus for several rounds of late night and early morning thunderstorm activity in the area. A deep moist environment was prime for the production of slow moving, heavy rainfall which contributed to several areas of localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front positioned over Northeast Pennsylvania acted as the focus for several rounds of late night and early morning thunderstorm activity in the area. A deep moist environment was prime for the production of slow moving, heavy rainfall which contributed to several areas of localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 17, 8:53 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 17, 8:53 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
953 PM EDT Mon Sep 17 2018
.SYNOPSIS...
The tropical remnants of Florence will continue the rain,
becoming heavy at times overnight and early Tuesday morning
hours. High pressure will then bring dry cooler weather to our
region for the midweek period. A frontal system will bring a
chance of showers late Thursday into Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
950 PM UPDATE...staying the course for now but slowly now the
models and reality showing less rain and reducing the chance for
flooding. There is plenty of moisture around with high PWATS in
the tropical airmass and until the frontal boundary kicks
everything east on Tuesday, convective elements that are
forecast later this evening will need to be watched. Good news
is that after this initial surge lifts through, models show just
disorganized cells. perhaps forming weak but progressive lines
overnight. Updated the pop and weather grids to reflect the
current rain and forecasted positions. Updated QPF to the latest
WPC guidance.
300 pm update...
The threat of flash flooding from heavy rain tonight and
Tuesday morning is the main concern in the near term. A Flash
Flood Watch remains in effect this evening through Tuesday
morning for most of central NY and ne PA.
Light rain has already moved into portions of n-central and ne
PA this afternoon and will push into s-central NY by 4 pm. The
rain is expected to intensify around 6-8 pm this evening across
the southern tier of NY and lift to the east/northeast through
the overnight hours. The steady moderate rain shield is expected
to contain heavier bursts of rain tonight and early Tuesday
morning and potentially trigger flash flooding, especially
along the southern tier of NY and into the western Catskills,
but anywhere through central NY and ne PA flooding is possible.
The primary concern will be where rainfall rates begin to
approach and exceed one inch per hour...especially across the
more sensitive areas that have been hit hard already this season
with heavy rain. At this time it appears the stripe of heaviest
rain will set up from around the Corning/Elmira, nrn Bradford
county PA area, east through Ithaca/Cortland (potentially
Binghamton), into the eastern Catskills (including Cooperstown
and Oneonta). Within this area 2 to 3 inches is likely with
potentially higher amounts not out of the question. Would not be
surprised to see a few +4" reports. Outside of the heavy
rainfall band, the further north you go, into the Finger Lakes
and Oneida county region, rainfall amounts will drop
off....ranging from 0.5 to 1.5 inches. South of the Twin Tiers
into the Wyoming Valley region of PA, rainfall amts are
expected to drop as well...around 1-1.5 inches through tonight.
Remnants of Florence are transitioning from a tropical type
system to an extra-tropical one with a strong warm front on the
leading edge of the system lifting north along with 40 kt LLJ
and strong moisture transport right into central NY. A quickly
developing, but weak upper jet is expected to form over nrn NY
tonight and allow for an area of modest divergence aloft to set
up over the region. Strong isentropic lift within the warm
sector feeding into a weak area of mid level f-gen, and broad
large scale lift associated with the low...all within a very
moist air mass (PWATs around 2 inches) will create very
favorable conditions for heavy rain showers. There will also be
an area of enhance elevated instability to supplement the
embedded convective updrafts, which will create heavy downpours
with even heavier rainfall rates.
The one saving grace with this system is that is expected to
exit the area fairly quickly Tuesday morning. Most of the high
res model guidance now has the back edge of any moderate
rainfall moving east of the Catskills by 10 am...and much
earlier than that further west. A few lingering light showers
may be seen in the afternoon, but they should be light, and not
cause any additional problems. Temperatures on Tuesday will warm
into the mid to upper 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Cool, dry air will filter into NY and PA behind the departing
tropical rains Tuesday night, with leftover showers ending
across our far southeastern forecast area.
Wednesday will be partly sunny and comfortable. High
temperatures will range from 70 to 75 degrees, then temperatures
will fall into the 50s Wednesday night.
Thursday will be partly sunny across our central and eastern
forecast counties. To the northwest, a warm front will bring
increasing clouds and the chance for a shower.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A storm system moving from Ontario into Quebec will bring
showers, and perhaps a thunderstorm, to the entire region on
Friday. Severe weather is not anticipated due to low CAPE and
shear values.
High pressure will build down from Canada on Saturday. Skies
will clear out, and temperatures will become much cooler. Expect
highs in the lower-70s on Saturday and in the middle-60s on
Sunday. Overnight lows will be in the 50s, with isolated cooler
pockets in the 40s.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Moisture moving in from the south will bring rain and lower
ceilings and visibilities to much of the area overnight. MVFR
and spotty IFR is likely for much of the night, except at SYR
and RME where they may stay north of the rain and generally VFR.
Slow improvement will settle in after sunrise Tuesday as drier
air works in bringing a gradual return to VFR
Outlook...
Late Tuesday through Thursday...Mainly VFR.
Thursday night through Friday...Chance of showers/restrictions
as frontal system moves through. Thunder also possible Friday.
Saturday...VFR.
&&
.HYDROLOGY...
555 AM Update...Latest model guidance hit the rainfall
associated with the remnants of Hurricane Florence a little
harder tonight. The CAMS guidance focused an axis of heavy rain
extending from the Chemung basin to the headwaters of the
Susquehanna North Branch, with some bleed over to the north into
the Finger Lakes drainage. The consensus on a heavy rain axis
bisecting our CWA is coming closer together, yet the NAM is
still displaced about 20 miles to the north. River forecasts
indicated several points in the Susquehanna basin rising to near
flood stage based on this rainfall. No flooding on the rivers
forecast at this time, but the more sensitive headwater gauges
will have to be watched closely for excessive, and rapid, local
runoff due to convective-tropical rain elements moving through
tonight and Tuesday morning. WPC Excessive Rainfall Outlook was
increased to Moderate overnight in our area of responsibility.
The silver lining to all this is that the heavy rain axis
forecast...if correct...would be slightly north of our most
saturated basins.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Tuesday morning for PAZ038>040-043-
044-047-072.
NY...Flash Flood Watch through Tuesday morning for NYZ015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BJT/DGM
NEAR TERM...BJT/DGM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DGM/DJP
HYDROLOGY...Hazardous weather outlook, Sep 17, 2:14 PM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EDT Mon Sep 17 2018
NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-072-181915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
314 PM EDT Mon Sep 17 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flash Flood Watch into early Tuesday morning. Otherwise, no
significant weather expected through the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-PAZ048-181915-
Northern Oneida-Pike-
314 PM EDT Mon Sep 17 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Rain from the remnants of Florence will move into the area tonight.
At this time it is not expected to be enough to cause flooding across
far northern Oneida county in New York, or Pike county in
Pennsylvania but continue to monitor the forecast, in case things
change.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 17, 11:32 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN 2 NW BERKSHIRE 42.32N 76.20W
09/18/2018 M3.07 INCH TIOGA NY MESONET
STORM TOTAL SO FAR
&&
BJGLocal storm report, Sep 17, 11:33 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1233 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HEAVY RAIN CAROLINE 42.38N 76.30W
09/17/2018 M1.75 INCH TOMPKINS NY SOCIAL MEDIA
STORM TOTAL SO FAR.
&&
BJGLocal storm report, Sep 18, 12:03 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM FLOOD LOWMAN 42.03N 76.72W
09/18/2018 CHEMUNG NY 911 CALL CENTER
WATER IN HOUSE AT 1898 COUNTY ROUTE 60. RESCUE NEEDED.
&&
BJGLocal storm report, Sep 18, 12:16 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
116 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM FLOOD 1 NNW PIONEER VILLAGE 42.18N 76.83W
09/18/2018 CHEMUNG NY 911 CALL CENTER
WATER ON ROADWAY (WATKINS ROAD) NEAR SUGAR AND SPICE
RESTAURANT
&&
BJGLocal storm report, Sep 18, 12:36 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM FLOOD 1 NNE WELLSBURG 42.03N 76.72W
09/18/2018 CHEMUNG NY 911 CALL CENTER
PORTION OF ROUTE 60 CLOSED DUE TO FLOODING.
&&
BJGLocal storm report, Sep 18, 12:39 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM FLOOD WELLSBURG 42.01N 76.73W
09/18/2018 CHEMUNG NY 911 CALL CENTER
SEVERAL REPORTS OF FLOODING IN WELLSBURG AREA
&&
BJGFlash Flood, Bradford
- When
- September 18, 12:48 AM EST to 3:30 AM EST
- Where
- Bradford County, 0.29 mi WSW of Ridgebury to 0.64 mi E of Ridgebury
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.968, -76.725
Flooding closed the Berwick Turnpike in Ridgebury Township. Evacuations of cars, homes and businesses was underway.
Flash Flood, Bradford
- When
- September 18, 1:30 AM EST to 3:30 AM EST
- Where
- Bradford County, 0.71 mi E of Ridgebury to 0.84 mi W of Ridgebury
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -76.706
Numerous roads and bridges were flooded. Five mobile home structures were flooded. Residents were evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 18 to 22, 2018$695,000 · 44 events
- Flash Flooding in New York, September 18, 2018$473,000 · 15 events
- Flash Flooding and Damaging Winds in Massachusetts, September 18, 2018$26,000 · 61 kt wind · 41 events
- Flash Flooding and Flood in New Hampshire, September 18, 2018$100,000 · 3 events
- Flash Flooding and Flooding in Maryland, September 18, 201819 events
- Hail and Damaging Winds in Iowa, September 18, 2018$15,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 18, 20182 in hail · 10 events
- Hail in Minnesota, September 18, 20181.5 in hail · 3 events
- Damaging Winds in Iowa, September 18, 201855 kt wind · 3 events
- Flood in District of Columbia, September 18, 20181 event
- Flash Flood in New York, September 18, 20181 event
- Hail in Minnesota, September 18, 20181 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786828, 786830.